Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 27, NWS Pocatello, ID

November 17, 2017

NWS Pocatello, ID issued this wind advisory at Nov 17, 2017, 3:20 AM MST. It took effect at Nov 17, 2017, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 3:20 AM MST (10:20 UTC)
In effect from
Nov 17, 2017, 11:00 AM MST
Expired
Nov 17, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

995 
WWUS75 KPIH 171020
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
320 AM MST Fri Nov 17 2017

IDZ017-020-021-172200-
/O.NEW.KPIH.WI.Y.0027.171117T1800Z-171118T0200Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
320 AM MST Fri Nov 17 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* IMPACTS/TIMING...Strong winds will develop this afternoon which
  will create difficult driving conditions. High profile vehicles
  and trailers will encounter difficulties on north-south roads.

* WINDS...West at 30 mph gusting to 45 mph.

* LOCATIONS...Burley, Shoshone, American Falls, Aberdeen,
  Pocatello, Chubbuck, Fort Hall, Blackfoot, Idaho Falls, Idaho
  National Lab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Valle
2 follow-up statements
810 
WWUS75 KPIH 172002
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
102 PM MST Fri Nov 17 2017

IDZ020-172115-
/O.CAN.KPIH.WI.Y.0027.000000T0000Z-171118T0200Z/
Upper Snake River Plain-
Including the cities of Idaho Falls and Rexburg
102 PM MST Fri Nov 17 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Advisory level wind speeds are no longer expected to develop
across the Upper Snake River Plain. The the wind advisory for that
region has been cancelled.

$$

IDZ017-021-180300-
/O.EXT.KPIH.WI.Y.0027.000000T0000Z-171118T0300Z/
Eastern Magic Valley-Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, and Pocatello
102 PM MST Fri Nov 17 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS/TIMING...Strong gusty winds will develop this afternoon
  and continue through the early evening hours. High profile 
  vehicles may experience difficult driving conditions. 

* WINDS...Southwest to west winds sustained at 30 mph gusting to 
  45 mph.

* LOCATIONS...Burley, Shoshone, American Falls, Aberdeen,
  Pocatello, Chubbuck, Fort Hall, Blackfoot.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
733 
WWUS75 KPIH 180232
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
732 PM MST Fri Nov 17 2017

IDZ017-021-180345-
/O.EXP.KPIH.WI.Y.0027.000000T0000Z-171118T0300Z/
Eastern Magic Valley-Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, and Pocatello
732 PM MST Fri Nov 17 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds continue to diminish this evening across eastern Idaho. A
few places will see gusts 30 to 40 mph over the next couple of
hours, but widespread higher winds are done for the night. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Nov 17, 3:14 AM MST, 6 minutes earlier.

Area forecast discussion, Nov 17, 3:14 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
314 AM MST Fri Nov 17 2017

.SHORT TERM...Continuing to see a good deal of moisture moving
through southeast Idaho this morning. Expect moisture to become
more showery as the day goes on as high pressure slowly builds
into the region. Snow levels are down to valley floors across the
region. Although the more impressive accumulations will likely be
above 6000 feet in the eastern highlands today where we could see
an additional 1 to 4 inches. Will allow the winter storm warning
for the central Idaho mountains to expire as we are only expecting
an additional inch or two there from showers. Have decided to
downgrade the winter storm warning for the upper snake highlands
to an advisory as the widespread snow has moved off. Models are
showing a wind convergence snow event developing this afternoon
across the upper Snake Plain into the Upper Snake highlands.
Wouldn't be shocked if places like Idaho Falls down to Blackfoot
pick up a quick inch or two this afternoon. Winds are the other
big story for today. As skies gradually clear we will begin to tap
into some stronger winds aloft and will likely see sustained
winds of 25 mph with gusts to 40 mph this afternoon across the
eastern Magic Valley into the Snake Plain.

Expect skies to clear with cold overnight lows possible by Sunday
morning across the region. Another storm system will approach the
region Sunday night, could see some light snow across the central
Idaho mountains. More about that system in the extended discussion.

Valle

.LONG TERM...Monday Through Friday.
Not to sound like a broken record, but significant uncertainty
continues to plague our forecast next week, both due to model spread
but also poor run-to-run consistency. Overall pattern does look
active, with several systems potentially undercutting an upper-level
anticyclone and impacting SE ID. Ridging breaks down Mon as a
shortwave trough swings inland across the Pacific NW. The
ECMWF/GFS/Canadian all differ on position/speed, but they have come
into better agreement on precip activity beginning across the
Central Mntns/Pashimeroi region early Mon AM, spreading east into
the Upper Snake Highlands, and then across the rest of SE ID. So, we
are trending PoPs higher region-wide for Mon. The good news is 500mb
heights have come into better agreement, lending a bit higher
confidence in our temp forecast. Currently we are projecting snow
levels to be near valley floors for much of this system, potentially
including the Snake Plain. Based on the progressive nature of the
system and QPF projections, valley snow accumulations look extremely
light, with several inches possible in the mntns, esp the Sawtooths.
There is some uncertainty Mon night as to how quickly precip will
move out as the EC solution is slower to push the trough axis east,
so a threat of showers may continue overnight, especially east of I-
15. Tues, the GFS/Canadian build some weak riding across the region,
while the EC continues to lag with light precip slow to end, again
especially over the eastern CWA. Have nudged PoPs down a bit, while
still hanging on to a mention of showers everywhere. Again, most may
stay dry if the GFS/Canadian solution pans out.

Wed-Fri should remain active, with several waves potentially
bringing precip. As of now, not seeing strong indications of high
winds/heavy precip on any given day, but confidence remains low.
Leaned a bit more heavily on the EC, with light PoPs broad-brushed
everywhere each day. No major changes made. - KSmith/Valle

&&

.AVIATION...Slowly improving conditions expected for KSUN this AM
as our storm system slowly departs. We are dealing with a low-
stratus deck pushing cigs to LIFR. Guidance suggests this deck
will gradually dissipate between 12Z-18Z, sending the terminal
back to at least MVFR. KPIH/KIDA/KBYI will continue to contend
with RA/SN showers and low clouds (MVFR) into this afternoon.
Greatest concern is KIDA where a possible nearby convergence band
this afternoon may aid in reducing cigs/vsbys, with occasional IFR
conditions possible. By this eve, VFR conditions are expected at
all 3 terminals. KDIJ will be the last to clear, with snow showers
and MVFR/IFR ceilings through late eve. Another notable impact
today will be strong winds behind the cold front (as high as 25-30
kts with gusts over 35 kts at KPIH/KIDA), generally from mid
morning through late eve. Clouds and precip will clear out for Sat
with partly sunny skies, light winds, and no major impacts for
aviation. -KSmith/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 7 PM MST this evening
for IDZ017-020-021.

Winter Weather Advisory until 3 PM MST this afternoon for IDZ019-
023-025.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 1:15 PM MSTSpecial Weather StatementPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton3 hr

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.